West Virginia, 2013Winter Storm in West Virginia, February 16 to 17, 2013
February 16 to 17, 2013 · NWS LWX · 2 events in 2 counties and zones
Strong low pressure off the New England coast caused a cold northwest flow over the mountains of West Virginia. The northwest wind picked up moisture from the Great Lakes, causing snow showers across locations along and west of the Allegheny Front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure off the New England coast caused a cold northwest flow over the mountains of West Virginia. The northwest wind picked up moisture from the Great Lakes, causing snow showers across locations along and west of the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 16, 8:28 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 16, 8:28 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 PM EST SAT FEB 16 2013
.SYNOPSIS...
LOW PRESSURE WILL RAPIDLY INTENSIFY AS IT MOVES NORTHEAST AWAY
FROM THE AREA TONIGHT. AN UPPER TROUGH WILL MOVE ACROSS THE
REGION SUNDAY. HIGH PRESSURE RETURNS SUNDAY NIGHT THROUGH MONDAY
BEFORE THE NEXT FRONT BRINGS PRECIPITATION ON TUESDAY. HIGH
PRESSURE IS THEN EXPECTED DURING MIDWEEK BEFORE ANOTHER FRONTAL
SYSTEM APPROACHES FROM THE WEST THURSDAY NIGHT INTO FRIDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
COASTAL LOW PRESSURE REMAINS OFF MID-ATLANTIC COAST THIS EVENING
WHILE A POTENT UPPER-LEVEL TROUGH REMAINS OVERHEAD. A SHORTWAVE
ROTATING AROUND THE TROUGH WILL INTERACT WITH THE SURFACE
LOW...CAUSING IT TO RAPIDLY INTENSIFY TONIGHT. HOWEVER...THE LOW
WILL BE MOVING NORTHEAST AWAY FROM THE MID-ATLANTIC COAST TOWARD THE
NEW ENGLAND COAST. LIGHT WINTRY PRECIPITATION OVER THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA THIS EVENING HAS MOVED AWAY FROM THE
AREA SINCE THE LOW HAS BEGUN TO PULL AWAY.
THEREFORE...MOST AREAS EAST OF THE ALLEGHENY FRONT WILL TURN OUT
DRY AND CHILLY LATE THIS EVENING INTO THE OVERNIGHT.
HOWEVER...ANOTHER UPPER-LEVEL DISTURBANCE ASSOCIATED WITH THE
TROUGH WILL PASS THROUGH THE AREA LATE TONIGHT INTO SUNDAY. THE
COMBINATION OF FORCING FROM THIS SYSTEM ALONG WITH LIMITED
INSTABILITY DUE TO STRONG COLD ADVECTION WILL BE ENOUGH FOR
ISOLATED TO SCATTERED SNOW SHOWERS FROM NEAR DAWN THROUGH MIDDAY
SUNDAY. LITTLE OR NO ACCUMULATION IS EXPECTED ACROSS MOST
AREAS...BUT A QUICK COATING OF SNOW CANNOT BE RULED OUT.
A STRONG PRESSURE GRADIENT WILL DEVELOP OVER THE REGION SUNDAY AS
LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST. GUSTY
NORTHWEST WINDS AROUND 35 MPH ARE EXPECTED ACROSS MOST AREAS. THE
COMBINATION OF GUSTY WINDS AND CHILLY TEMPERATURES WILL CAUSE WIND
CHILL VALUES TO BE IN THE TEENS AND LOWER 20S ACROSS MOST
LOCATIONS...AND EVEN COLDER IN THE MOUNTAINS. MAX TEMPS SUNDAY
WILL RANGE FROM THE TEENS IN THE MOUNTAINS...TO THE MIDDLE 30S IN
LOWER SOUTHERN MARYLAND.
UPSLOPE SNOW SHOWERS ARE EXPECTED TONIGHT THROUGH MOST OF SUNDAY
ACROSS LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT. THERE WILL
BE SOME INSTABILITY DUE TO STRONG COLD ADVECTION...SO LOCALIZED
HEAVIER SNOW SHOWERS ARE EXPECTED. SNOW ACCUMULATION AROUND 2 TO 4
INCHES WILL OCCUR. A WINTER WEATHER ADVISORY IS IN EFFECT.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE MOVES INTO THE MARITIMES SUNDAY NIGHT WHILE HIGH
PRESSURE BUILDS INTO THE MID-ATLANTIC. COULD SEE SOME LINGERING
UPSLOPE SNOW EARLY IN THE POTOMAC HIGHLANDS UNDER FAVORABLE NWLY
FLOW. WINDS WILL GRADUALLY DIMINISH OVERNIGHT AS THE PRESSURE
GRADIENT RELAXES DUE TO THE APPROACHING HIGH. HOWEVER... COMBINATION
OF SINGLE-DIGIT LOW TEMPS/WINDS MAY CAUSE WIND CHILLS TO DROP TO -5
TO -10 OVER THE POTOMAC HIGHLANDS. A WIND CHILL ADVISORY MAY BE
NEEDED HERE. WILL YIELD TO LATER SHIFTS AS CONFIDENCE NOT HIGH
ENOUGH AT THIS TIME. OTHERWISE DRY CONDITIONS EXPECTED ACROSS THE
FORECAST AREA. LOWS MOSTLY IN THE TEENS TO LOW 20S ACROSS THE REGION.
ON MONDAY...SURFACE HIGH PRESSURE BUILDS ACROSS THE MID-ATLANTIC AND
THEN OFFSHORE BY MONDAY EVENING. RETURN FLOW WILL DEVELOP BY MONDAY
AFTERNOON...SUPPORTING WARMER TEMPS COMPARED TO SUNDAY. HIGHS
GENERALLY IN THE 40S...EXCEPT MID TO UPPER 30S OVER NERN MD.
SURFACE LOW PRESSURE MOVES INTO THE GREAT LAKES REGION MONDAY
NIGHT...WITH A TRAILING COLD FRONT ACROSS THE OHIO RIVER VALLEY. 12Z
MODELS ARE A LITTLE BIT SLOWER WITH THIS SYSTEM THAN IN PREVIOUS
RUNS. KEPT ALL OF THE CWA DRY THROUGH MIDNIGHT MONDAY
NIGHT...FOLLOWED BY INCREASING POPS FROM WEST TO EAST ACROSS THE CWA
DURING THE OVERNIGHT HOURS. THERMAL PROFILES INDICATE WARM NOSE
BETWEEN 850 AND 900 MB...INDICATING P-TYPE AT THIS TIME WOULD EITHER
BE RAIN/FREEZING RAIN OR SLEET AT THE SURFACE...CHANGING TO RAIN
DURING THE DAY TUESDAY AS TEMPERATURES RISE. MONDAY NIGHT LOWS IN
THE UPPER 20S TO LOW 30S. TUESDAY HIGHS RANGE FROM THE UPPER 30S IN
THE POTOMAC HIGHLANDS TO THE LOW 50S IN THE SHENANDOAH VALLEY AND
CENTRAL VA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COLD FRONT WILL REACH THE ATLANTIC COAST BY TUESDAY EVENING. HIGH
PRESSURE BUILDS IN WEDNESDAY AND THURSDAY BEFORE ANOTHER FRONTAL
SYSTEM APPROACHES. MIXED WINTRY PRECIP WILL BE POSSIBLE
AGAIN...ESPECIALLY LATE THU NIGHT AND EARLY FRI MORNING. HIGHS
EXPECTED TO TO RUN AROUND 5 TO 10 DEGREES BELOW NORMAL MID-LATE
WEEK...WITH LOWS NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
VFR CIGS/VSBYS ARE EXPECTED MOST OF THE TIME THROUGH SUNDAY.
HOWEVER...SCATTERED SNOW SHOWERS MAY CAUSE PERIODS OF MVFR
CONDITIONS SUNDAY...ESPECIALLY IN THE MORNING. GUSTY NORTHWEST WINDS
AROUND 30 KNOTS ARE EXPECTED LATER SUNDAY MORNING THROUGH THE
AFTERNOON.
VFR CONDITIONS EXPECTED SUNDAY NIGHT THROUGH MONDAY. POTENTIAL FOR
LIGHT RAIN/WINTRY MIX WITH SUB-VFR CONDITIONS TUESDAY MORNING...THEN
CHANGING TO RAIN DURING THE DAY. VFR EXPECTED TUESDAY NIGHT THROUGH
THURSDAY.
&&
.MARINE...
LOW PRESSURE WILL RAPIDLY INTENSIFY AS IT MOVES AWAY FROM THE
WATERS LATER TONIGHT THROUGH SUNDAY. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE WATERS DURING THIS TIME. THE STRONGEST WINDS ARE
EXPECTED SUNDAY AFTERNOON WITH FREQUENT GUSTS AROUND 30 KNOTS.
GALE FORCE GUSTS ARE POSSIBLE SUNDAY AFTERNOON...BUT CONFIDENCE IS
NOT HIGH ENOUGH FOR A WARNING AT THIS TIME.
SCA HAS BEEN EXTENDED THROUGH SUNDAY NIGHT AS GUSTY NW WINDS
CONTINUE BEHIND OFFSHORE LOW PRESSURE. THERE IS A CHANCE OF GALE
FORCE GUSTS...BUT CONFIDENCE NOT HIGH ENOUGH AT THIS POINT FOR A
WARNING. WINDS ARE EXPECTED TO DIMINISH MONDAY AS HIGH PRESSURE
BUILDS OVER THE WATERS. SCA MAY BE NEEDED AGAIN MONDAY NIGHT INTO
TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 5 PM EST SUNDAY FOR MDZ501.
VA...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 5 PM EST SUNDAY FOR WVZ501-503-
505.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR ANZ530>543.
&&
SYNOPSIS...KS/HTS
NEAR TERM...BJL
SHORT TERM...KS
LONG TERM...KS
AVIATION...BJL/KS
MARINE...BJL/KSHazardous weather outlook, Feb 16, 8:28 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 PM EST SAT FEB 16 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
828 PM EST SAT FEB 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT IS IN EFFECT TONIGHT FOR THE WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SMALL CRAFT ADVISORY CONTINUES FOR THE WATERS SUNDAY AND
SUNDAY EVENING. THERE IS ALSO A CHANCE OF GALE FORCE WIND GUSTS
SUNDAY AFTERNOON AND EVENING.
A SMALL CRAFT ADVISORY MAY BE NEEDED AGAIN MONDAY NIGHT THROUGH
WEDNESDAY.
A PERIOD OF SLEET OR FREEZING RAIN IS POSSIBLE EARLY TUESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
828 PM EST SAT FEB 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND
WEST OF THE ALLEGHENY FRONT. SEE /WBCWSWLWX/ FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER WEATHER ADVISORY CONTINUES THROUGH SUNDAY FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT.
A WIND CHILL ADVISORY MAY BE NEEDED SUNDAY NIGHT OVER THE POTOMAC
HIGHLANDS.
A PERIOD OF FREEZING RAIN IS POSSIBLE LATE MONDAY NIGHT INTO
EARLY TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
SNOWFALL ACCUMULATION TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Western Grant
- When
- February 16, 11:00 PM EST to February 17, 7:00 AM EST
- Where
- Western Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Snowfall totaled around six inches in Bayard.
Winter Storm, Western Pendleton
- When
- February 16, 11:00 PM EST to February 17, 7:00 AM EST
- Where
- Western Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Snowfall totaled around six inches near Cherry Grove.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 16 to 17, 2013$150,000 · 2 events
- High Wind and Strong Wind in Hawaii, February 16 to 18, 2013$79,000 · 59 kt wind · 13 events
- Avalanche in Colorado, February 16, 20134 injured · 1 event
- Winter Weather in Virginia, February 16 to 17, 201313 events
- Winter Weather in Virginia, February 16, 201312 events
- Winter Weather in North Carolina, February 16, 20138 events
- Heavy Snow in Montana, February 16 to 18, 20136 events
- Winter Weather in North Carolina, February 16, 20136 events
- Winter Weather in North Carolina, February 16 to 17, 20136 events
- Winter Weather in West Virginia, February 16 to 17, 20135 events
- Winter Weather in South Carolina, February 16, 2013$9,000 · 5 events
- High Wind in Wyoming, February 16 to 17, 201350 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438138, 438139.